Vancouver police warn of increased risk of overdose as supply of dangerous fentanyl on the rise

    1 of 2 2 of 2

      This morning (March 2), police and health-care providers issued a warning concerning an increased risk of drug overdose in Vancouver and throughout the Lower Mainland.

      Representatives for the Vancouver Police Department (VPD) and other agencies cautioned drug users there is a surge in the supply of illicit fentanyl, a synthetic narcotic that carries a greater risk of overdose than that of opioids such as heroin.

      In recent months and going back through 2014, authorities have found fentanyl in batches of heroin linked to overdoses that occurred at Insite and throughout the Downtown Eastside. While fentanyl can be easily mistaken for heroin, the VPD warns it is being sold on the streets in pills and other forms.

      “Over the past three years there has been a progressive, province-wide increase in the number of illicit drug overdose deaths in which fentanyl was detected, either alone or in combination with other drugs,” states a March 2 VPD media release. “BC Coroners Service reports that there were over 300 illicit drug overdose deaths in 2014. Preliminary data suggests that fentanyl was detected in approximately one quarter of these deaths, as compared to 5% of deaths in 2012.”

      The release notes the symptoms of a fentanyl overdose include severe sleepiness, slow heartbeat, trouble breathing or slow and shallow breathing, clammy skin, and trouble walking or talking.

      To avoid an overdose, the VPD advises people against using drugs alone, to start with small amounts, and to not mix substances, including alcohol.

      As the Straight reported in February 2014, the effects of a heroin or fentanyl overdose can be reversed with the administration of a drug called naloxone.

      In Vancouver, naloxone is made available through a program called Toward the Heart.

      A map of where naloxone can be obtained with a prescription appears below. An interactive version with location addresses is available at TowardTheHeart.com.

      A provincial harm reduction program called Toward the Heart makes available a drug called naloxone, which can reverse an overdose caused by heroin or fentanyl.
      Toward the Heart

      Comments

      1 Comments

      chevdo

      Mar 3, 2015 at 8:07pm

      Thank you Georgia Straight! You are the ONLY local media outlet who has chosen not to parrot the VPD's lie that fentanyl is 'TOXIC', rather than the truth that it is simply very POTENT. Travis Lupick deserves a Pulitzer for such journalistic integrity, courage and dedication to truth.

      0 0Rating: 0